Is it safe to take TB medication with my ARVs?
Hi. I am HIV positive and on ART for 10 months. My viral load is undetectable level and CD4 count is 180 . Last month I was suffering form breathing problems. Then I went to the doctor and and found fluid in my lungs. They removed that and now they prescribed me TB medicines along with ART. My art medicine is; Tavin EM -Tenofovovir And Emtricitabine (morning ); Atazor R -Atazanavir and Ritonovir (Evening) and ZOCOn 150 1 tab in a weak and sepmax one tab at afternoon. My TB Medicine is 1) Ributin150 1 tab alternate day Before breakfast; 2)Wysolone 20 after bf for 15 days; 3)Benadon ( half tab after bf); 4) Pyrazinamide 750 2 tab after lunch; 5) Combutol 1000 1 tab after dinner.
My question is, along with ART medicine, is this combination good for me or is it going to harm me? Please let me know.
Thank you for your question
I appreciate that it must be difficult for you having to take such a lot of medication at the moment.
The TB medication you are taking is recommended for treating TB. It will therefore not harm you as it is meant to cure the TB. The medication is also routinely prescribed even for people taking anti-retro viral treatment [ARVs], as is your case. [One of the medication in your combination, the Wysolone is used to for treating breathing difficulties, which is one of the things you mentioned in your email.]
Although the TB drugs can be tough and have some nasty side effects, you will only need to take them for about 6 months to a year, depending on the combination you are taking. This is the standard time for first line regimen which you are on. It is therefore really important that you adhere to your medication. Ie taking it as prescribed by your doctor. Not adhering to TB medication can cause someone to develop MDR TB [Multi Drug Resistant TB]. Treatment for MDR TB is longer and has much nastier side effects, so it is best to adhere to your first line regimen in order to cure the TB and ensure that you don’t develop MDR TB. If you have just started taking the TB medication, you should start to feel better from the medication in 2-3 weeks time.
Good luck with completing the remaining course of your medication.